Alert archive / Wisconsin / River Flood Warnings in 2010

River Flood Warning 10, NWS Green Bay, WI

September 24, 2010Marathon County, Wisconsin

NWS Green Bay, WI issued this river flood warning at Sep 24, 2010, 12:17 AM CDT for Marathon County, Wisconsin. It took effect at Sep 24, 2010, 5:44 AM CDT. It was in force for 49 hr.

The area

The counties it named.

The facts

Issued
Sep 24, 2010, 12:17 AM CDT (05:17 UTC)
In effect from
Sep 24, 2010, 5:44 AM CDT
Expired
Sep 26, 2010, 6:15 AM CDT
In force
49 hr
Issued by
NWS Green Bay, WI
Flood severity
Moderate

County Marathon County, WI

The river

Written for the forecast point Wisconsin River at Rothschild (ROTW3).

Action stage
18 ft
Minor stage
25 ft
Moderate stage
27 ft
Major stage
28 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05398000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this river flood warning went out at Sep 23, 9:01 PM CDT, 3 hours 16 minutes earlier.

Area forecast discussion, Sep 23, 9:01 PM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GREEN BAY WI
901 PM CDT THU SEP 23 2010

.UPDATE...SURFACE WARM FRONT NEARLY UP TO THE WI/MI BORDER THIS
EVENING WITH GUSTY SOUTHWEST WINDS NOW OVERSPREADING MOST OF THE
FORECAST AREA. SURFACE LOW CONTINUES TO VERY SLOWLY DEEPEN AS IT
HEADS TOWARD NORTHWEST WISCONSIN. ALTHOUGH WIDESPREAD
PRECIPITATION HAS BECOME MORE SCATTERED OVER LAST HOUR OR
SO...ANOTHER BAND OF LIGHT TO MODERATE RAINFALL WITH SOME EMBEDDED
THUNDER...NOW HEADING RAPIDLY NORTHEAST TOWARD THE FORECAST AREA
AHEAD OF COLD FRONT CROSSING THE MISSISSIPPI RIVER VALLEY. 00Z
GRB SOUNDINGS INDICATED ABOUT 50 KNOTS AROUND 975 MB...THUS IT
WILL NOT TAKE MUCH TO TRANSPORT WINDS TO SURFACE IN THE WARM
SECTOR. HAVE SEEN A FEW NON-THUNDERSTORM WIND GUSTS TO 30-35 MPH.
WITH VERY WET GROUND OVER NEARLY THE ENTIRE FORECAST AREA WILL NOT
TAKE MUCH TO TOPPLE A FEW TREES...IN FACT WJVW-TV IN RHINELANDER
REPORTED A FEW TREES DOWN NEAR HIGHWAY 47 AND COUNTY K AROUND 745
PM THIS EVENING WITH SOME NON-THUNDERSTORM WIND GUSTS. SPC SWODY1 UPDATE
MAINTAINED SLIGHT RISK OVER MOST OF FORECAST AREA PARTLY DUE TO WIND
GUST POTENTIAL...THIS SEEMS REASONABLE.

WITH BAND OF SHOWERS AND EMBEDDED STORMS HEADING RAPIDLY TOWARD
FORECAST AREA...WILL CONTINUE TO HOLD ONTO FLOOD WARNINGS AND
ADVISORIES FOR NOW. WILL REVISIT HEADLINES AGAIN IN A COUPLE HOURS.

EB

&&

.PREV DISCUSSION...ISSUED AT 340 PM CDT THU SEP 23 2010...

SHORT TERM...TONIGHT AND FRIDAY
IMPRESSIVE RAIN TOTALS WITH SOME SPOTS OVER 5 INCHES SINCE LAST NIGHT.
WARM FRONT AT 3 PM EXTENDED FROM SHEBOYGAN TO NEAR MARSHFIELD. TO
THE NORTH OF THE FRONT...TEMPERATURES WERE IN THE 60S WHILE READINGS
TO THE SOUTH WERE IN THE 70S AND 80S. OSHKOSH DID REACH 84 DEGREES
AT 3 PM. WARM FRONT EXPECTED TO PUSH SLOWLY NORTHWARD TONIGHT AS
LOW PRESSURE MOVES INTO THE GREAT LAKES REGION. ANOTHER ROUND OF
SHOWERS AND SCATTERED THUNDERSTORMS IS EXPECTED ALONG THE COLD FRONT
THIS EVENING INTO EARLY FRIDAY MORNING. SOME OF THE STRONGER STORMS
COULD PRODUCE STRONG WINDS. THE RAIN SHOULD DIMINISH TO SCATTERED
SHOWERS OVERNIGHT. ON FRIDAY...GUSTY WESTERLY WINDS ARE EXPECTED
BEHIND THE DEPARTING LOW PRESSURE SYSTEM. TEMPERATURES ARE ONLY
EXPECTED TO REBOUND A FEW DEGREES FROM THE MORNING LOWS. MIDNIGHT
SHIFT MAY NEED TO POST WIND ADVISORIES...ESPECIALLY FOR DOOR COUNTY
WHERE WINDS SHOULD TURN TO THE NORTHWEST. BETTER MIXING OVER THE
BAY SHOULD BRING DOWN THE STRONG WINDS TO THE SURFACE. THE FAR
NORTH COULD WIND GUSTS TO NEAR 50 MPH.

LONG TERM...FRIDAY NIGHT THROUGH NEXT THURSDAY.

UPPER FLOW EARLY IN THIS PERIOD CHARACTERIZED BY RIDGE NEAR 110W
AND GENERAL WEAKNESS/TROF OVER GREAT LAKES. ONGOING WAVE IS
NUDGED EAST BY FAST MOVING PIECE OF ENERGY SLIDING SE FROM
SOUTHERN SASKATCHEWAN. GENERAL AGREEMENT BETWEEN CONSECUTIVE RUNS
OF GFS (UP TO THE 23/12Z RUN)...THE 23/12Z GEM AND 23/00Z ECMWF
ON THIS SYSTEM...WITH JUST A LITTLE DIFFERENCE "ALONG THE EDGES."
AS FAR AS OUR FORECAST AREA...INITIALLY THIS WILL IMPACT WHETHER
OR NOT THE FAR W AND S COUNTIES HAVE A SHOWER OR NOT AND THE
AMOUNT OF CLOUD COVER ON SUNDAY.

LATER AS THE WAVE ROUNDS THE TROF...THE 23/00Z ECMWF MOVES THE
SYSTEM DUE N FROM OHIO VALLEY LATE MON/TUE WHILE THE 23/12Z GFS
SLIDES IT E AND AWAY FROM STATE. THE GEM IS A COMPROMISE OF THE
TWO. IN ADDITION...THE 23/12Z GFS BRINGS A WEAK TROF THROUGH THE
STATE ON TUE. WITH THE VARIED SOLUTIONS TO THIS TIME PERIOD...
WILL STICK CLOSE TO PREVIOUS FORECAST AND KEEP SMALL CHANCE TUE.

ANOTHER COLD FRONT IN NW FLOW MOVES ACROSS AREA LATE WED WITH
SMALL CHANCE FOR SHOWERS.

TEMPS DURING PERIOD START OUT AOB NORMS...BUT GENERALLY ABOVE
NORM EARLY NEXT WEEK...ESPECIALLY MAXES.

AVIATION...IFR CIGS AND SHOWERS WILL CONTINUE THIS AFTERNOON
ACROSS NORTHERN WISCONSIN...NORTH OF A WAUSAU TO STURGEON BAY
LINE. THESE CEILINGS SHOULD IMPROVE TO MVFR CONDITIONS AS WARM
FRONT AND SHOWERS LIFTS NORTHWARD. ANOTHER ROUND OF SHOWERS AND
SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING AS A COLD FRONT
MOVES ACROSS THE STATE. THE PRECIPITATION SHOULD TAPER OFF TO
SCATTERED SHOWERS OVERNIGHT. GUSTY WINDS WILL CONTINUE OVERNIGHT
WHILE STRONG WESTERLY WINDS ARE EXPECTED ON FRIDAY. GUSTS TO
40 MPH ARE LIKELY AT MANY SPOTS WITH SOME LOCATIONS OVER DOOR
COUNTY APPROACHING 50 MPH.

MARINE...SMALL CRAFT ADVISORIES REMAIN IN EFFECT FOR TONIGHT.
EXPECT TO UP GRADE TO A GALE WARNING ON FRIDAY WITH GUSTY WEST
TO NORTHWEST WINDS...ESPECIALLY OVER NORTHERN DOOR COUNTY
FRIDAY AFTERNOON AND FRIDAY EVENING.

HYDROLOGY...AXIS OF MAX RAINFALL OCCURRED ACROSS WOOD AND PORTAGE
COUNTIES OVER THE PAST 18 HOURS. MAX AMOUNTS OFF ARX/MKX RADARS
(KGRB IS STILL DOWN) CLOSELY MATCHED RAINFALL REPORTS OF 4 TO 5.5
INCHES. SIGNIFICANT FLASH FLOODING RESULTED IN NUMEROUS ROAD
CLOSURES DUE TO WASHOUTS OR HIGH WATER OVER WOOD AND NW PORTAGE
COUNTIES...AND RECENT CALLS TO WOOD COUNTY INDICATED THAT WATER
WAS STILL RISING IN SOME AREAS DESPITE A LULL IN THE PCPN. OPTED
TO COMBINE THE FFW FOR WOOD/PORTAGE AND THE URBAN AND SMALL STREAM
FLOOD ADVISORY INTO A LARGE AREAL FLOOD WARNING EARLIER THIS
AFTERNOON. CALLS TO MARATHON...LINCOLN...LANGLADE...OCONTO...
WAUPACA AND OUTAGAMIE COUNTIES INDICATED THAT NOTHING SERIOUS WAS
OCCURRING THERE...SO WILL NEED TO DECIDE IF SOME OF THE FLOOD
WARNING CAN BE TRIMMED BACK...FACTORING IN ADDITIONAL PCPN THAT
WILL PUSH THROUGH THE AREA AHEAD OF THE COLD FRONT THIS EVENING.
REGARDLESS...WILL DEFINITELY NEED TO CONTINUE THE FLOOD WARNING
FOR WOOD/PORTAGE COUNTIES THROUGH THIS EVG. TSK
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH UNTIL 7 AM CDT FRIDAY FOR WIZ005-010>013-018>021-030-
031-035>037-073-074.

&&
Hazardous weather outlook, Sep 23, 3:46 PM CDT, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
346 PM CDT THU SEP 23 2010

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-242100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
346 PM CDT THU SEP 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT...

SHOWERS AND THUNDERSTORMS CONTAINING HEAVY RAINFALL WILL BE THE
PRIMARY THREAT THIS EVENING AS A WARM FRONT LIFTS NORTH OVER
WISCONSIN. RAINFALL AMOUNTS OVER 5 INCHES HAVE ALREADY BEEN
REPORTED ACROSS PORTIONS OF CENTRAL AND NORTH CENTRAL WISCONSIN.
VARIOUS FLOOD WATCHES...FLOOD WARNINGS AND ADVISORIES REMAIN
IN EFFECT TONIGHT.

IN ADDITION TO THE HEAVY RAIN THREAT...THERE IS A SLIGHT RISK OF
SEVERE STORMS LATER THIS EVENING AS A COLD FRONT TRACKS OVER THE
STATE. THE PRIMARY THREATS INCLUDE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

RIVERS MAY CONTINUE TO RISE THROUGH FRIDAY DUE TO THURSDAY'S
RAINFALL.

STRONG WESTERLY WINDS GUSTING OVER 40 MPH ARE EXPECTED ON FRIDAY.
WIND GUSTS CLOSE TO 50 MPH ARE POSSIBLE OVER NORTHERN DOOR COUNTY
FRIDAY AFTERNOON AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY FLOODING TO THE NATIONAL
WEATHER SERVICE IN GREEN BAY AS WELL AS ANY SEVERE WEATHER
REPORTS THIS EVENING.

LMZ521-522-541>543-242100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
346 PM CDT THU SEP 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT...

WINDS AND WAVES HAZARDOUS TO SMALL CRAFT WILL CONTINUE
THROUGH TONIGHT. GALE FORCE GUSTS ARE POSSIBLE LATE TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. A FEW STORMS MAY
CONTAIN WIND GUSTS TO 40 KNOTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

WINDS AND WAVES HAZARDOUS TO SMALL CRAFT WILL CONTINUE INTO
FRIDAY EVENING. GALE FORCE GUSTS ARE POSSIBLE FRIDAY INTO
FRIDAY NIGHT...ESPECIALLY OVER THE WATERS OF NORTHERN DOOR COUNTY.

ECKBERG

In the hours before

Special weather statement, Sep 23, 9:54 PM CDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
954 PM CDT THU SEP 23 2010

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-240500-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
INCLUDING THE CITIES OF...EAGLE RIVER...RHINELANDER...CRANDON...
TOMAHAWK...ANTIGO...KESHENA...STURGEON BAY...WAUSAU...
WISCONSIN RAPIDS...STEVENS POINT...APPLETON...GREEN BAY...
ALGOMA...WAUTOMA...OSHKOSH...CHILTON...TWO RIVERS...CRIVITZ
954 PM CDT THU SEP 23 2010

...GUSTY SOUTHWEST WINDS EXPECTED OVERNIGHT...

A STRONG LOW PRESSURE SYSTEM LOCATED OVER WESTERN WISCONSIN WILL
CONTINUE TO MOVE NORTHEAST TOWARD LAKE SUPERIOR OVERNIGHT. STRONG
SOUTHWEST WINDS JUST A FEW THOUSAND FEET ABOVE THE SURFACE
ARE FORECAST TO APPROACH 55 TO 65 MPH OVER MUCH OF THE FORECAST
AREA. ANY STRONGER SHOWERS OR THUNDERSTORMS THAT DEVELOP IN THIS
ENVIRONMENT ARE CAPABLE OF TRANSPORTING THESE WINDS TOWARD THE
SURFACE...RESULTING IN SURFACE WIND GUSTS THAT COULD REACH 50 MPH.

GIVEN THE WIDESPREAD HEAVY RAINFALL OVER THE PAST 24 HOURS AND
VERY SATURATED GROUND...ANY STRONG WIND GUSTS COULD MORE EASILY TOPPLE
TREES.

LOOSE OBJECTS SHOULD BE SECURED AND THOSE TRAVELING IN HIGH
PROFILE VEHICLES SHOULD BE PREPARED FOR STRONG SOUTHWESTERLY WINDS
GUSTS OVERNIGHT.

AS THE COLD FRONT SWEEPS EASTWARD ACROSS THE FORECAST AREA
BETWEEN ABOUT 3 AND 6 AM...WINDS WILL SHIFT TO THE WEST AND AGAIN
GUST TO 35 OR 4O MPH DURING THE DAY ON FRIDAY.

ESB
Special weather statement, Sep 23, 9:59 PM CDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
959 PM CDT THU SEP 23 2010

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-240500-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
INCLUDING THE CITIES OF...EAGLE RIVER...RHINELANDER...CRANDON...
TOMAHAWK...ANTIGO...KESHENA...STURGEON BAY...WAUSAU...
WISCONSIN RAPIDS...STEVENS POINT...APPLETON...GREEN BAY...
ALGOMA...WAUTOMA...OSHKOSH...CHILTON...TWO RIVERS...CRIVITZ
959 PM CDT THU SEP 23 2010

...GUSTY SOUTHWEST WINDS EXPECTED OVERNIGHT...

A STRONG LOW PRESSURE SYSTEM LOCATED OVER WESTERN WISCONSIN WILL
CONTINUE TO MOVE NORTHEAST TOWARD LAKE SUPERIOR OVERNIGHT. STRONG
SOUTHWEST WINDS JUST A FEW THOUSAND FEET ABOVE THE SURFACE
ARE FORECAST TO APPROACH 55 TO 65 MPH OVER MUCH OF THE FORECAST
AREA. ANY STRONGER SHOWERS OR THUNDERSTORMS THAT DEVELOP IN THIS
ENVIRONMENT ARE CAPABLE OF TRANSPORTING THESE WINDS TOWARD THE
SURFACE...RESULTING IN SURFACE WIND GUSTS THAT COULD REACH 50 MPH.

GIVEN THE WIDESPREAD HEAVY RAINFALL OVER THE PAST 24 HOURS AND
VERY SATURATED GROUND...ANY STRONG WIND GUSTS COULD MORE EASILY TOPPLE
TREES.

LOOSE OBJECTS SHOULD BE SECURED AND THOSE TRAVELING IN HIGH
PROFILE VEHICLES SHOULD BE PREPARED FOR STRONG SOUTHWESTERLY WIND
GUSTS.

AS THE COLD FRONT SWEEPS EASTWARD ACROSS THE FORECAST AREA
BETWEEN ABOUT 3 AND 6 AM...WINDS WILL SHIFT TO THE WEST AND AGAIN
GUST TO 35 OR 4O MPH DURING THE DAY ON FRIDAY.

ESB

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 8:06 PM CDTRiver Flood WarningGRBMarathon34 hr
Sep 23, 9:51 PM CDTGale WarningGRB30 hr
Sep 23, 11:06 PM CDTAreal Flood WarningGRBLincoln, Marathon, Portage, Wood30 hr
Sep 24, 12:17 AM CDTRiver Flood WarningGRBLincoln, Marathon58 hr
Sep 24, 3:56 AM CDTWind AdvisoryGRBDoor23 hr
Sep 24, 5:20 AM CDTRiver Flood WarningGRBShawano, Waupaca49 hr

Nearby

River Flood Warnings in Wisconsin, 2010Every river flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.